California, 2006High Wind in California, December 27, 2006
December 27, 2006 · NWS EKA · 2 events in 2 counties and zones
High winds during the early moring of Wednesday, December 27 knocked down trees and power lines in Humboldt and Mendocino Counties.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds during the early moring of Wednesday, December 27 knocked down trees and power lines in Humboldt and Mendocino Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Dec 26, 10:29 PM PST, 3 hours 31 minutes earlier.
Area forecast discussion, Dec 26, 10:29 PM PST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
1029 PM PST TUE DEC 26 2006
UPDATED BY NATIONAL WEATHER SERVICE MEDFORD OR
.UPDATE...COMM OUTAGE IN EUREKA AREA TONIGHT HAS FORCED
EMERGENCY BACKUP BY MEDFORD OR WEATHER OFFICE...MONTEREY
OFFICE IS BACKING UP AVIATION. MAIN UPDATE TONIGHT IS HIGHER THAN
ORIGINALLY ANTICIPATED WINDS DEVELOPING AROUND SUNRISE WEDNESDAY
MORNING. IN FACT...SATELLITE-MEASURED SCATTEROMETER WINDS INDICATE
67 MPH WINDS 90 MILES WEST OF THE NORTHERN CALIFORNIA COAST AT 8
PM THIS EVENING. HAVE UPGRADED WIND ADVISORY TO WIND WARNING...AND
ADDED HIGH SURF ADVISORY TO WARNING MIX. THIS BAND OF HIGHER WINDS
SHOULD MOVE THROUGH QUICKLY WITH WINDS
&&
.PREV DISCUSSION... (ISSUED 300 PM PST TUE DEC 26 2006)
UPDATED DISCUSSION...
COLD FRONT HAS MOVED ONTO THE COAST. PERIODS OF MODERATE RAINFALL
CONTINUE IN THE REDDING AND RED BLUFF AREAS WHERE SOME AUTOMATED
SENSORS HAVE REPORTED AN INCH OF RAIN OR SO. FARTHER SOUTH...MOST
AREAS HAVE REPORTED ONLY LIGHT SHOWERS BUT PRECIPITATION IS NOW
SPREADING INTO THE WESTERN SAC VALLEY. WINDS HAVE ALSO BEEN PICKING
UP WITH A GUST TO 38 MPH AT OROVILLE THIS PAST HOUR. THE FRONT WILL
MPVE THROUGH THE AREA THIS EVENING AND TONIGHT WITH A BRIEF PERIOD
OF MODERATE RAIN SHOWERS. MOST AREAS SHOULD HAVE ABOUT A HALF INCH
OF RAIN OR SO...WITH MORE IN THE FOOTHILLS AND NORTHERN SAC VALLEY.
THE UPPER LEVEL TROF MOVES THROUGH AROUND 4 AM. THE NAM-12 IS FASTER
THAN THE GFS MOVING THIS THROUGH. COLDER AIR IN THE WAKE OF THE
FRONT WILL STEEPEN LAPSE RATES AND PROVIDE A CHANCE OF THUNDERSTORMS
OVERNIGHT. SEVERE PARAMATERS ARE LIMITED ACCORDING TO OUR FORECAST
MODELS...BUT STORMS COULD PULSE WITH HEAVY SHOWERS OR SMALL HAIL.
GUSTY WINDS AND RAIN WILL KEEP TEMPERATURES QUITE MILD TONIGHT.
HIGH PRESSURE BULDS IN BY WEDNESDAY AFTERNOON AND WE SHOULD SEE SOME
PEEKS AT THE SUN. SURFACE HIGH PRESSURE BUILDS INTO THE GREAT BASIN
WEDNESDAY NIGHT AND WEAKENS THURSDAY. GUSTY DOWNVALLEY WINDS WILL
DEVELOP TOMORROW AFTERNOON AND CONTINUE INTO THE
EVENING...MITIGATING FOG CONCERNS. DRIER AIR WORKS INTO THE VALLEYS
THURSDAY NIOGHT...ALLOWING FOR MUCH COLDER TEMEPORATURES AND
POSSIBLE AREAS OF FROST. 18Z GFS BRINGS THE NEXT TROF IN NEW YEARS
EVE.
IN THE MOUNTAINS...COLDER AIR WITH THE FRONT HAS LOWERED SNOW LEVELS
TO 1500 FEET IN SHASTA COUNTY. SNOW IS STICKING AT BURNEY AND SOME
CHAIN CONTROLS ARE IN PLACE. WE ISSUED A SNOW ADVISORY FOR THE
INTERIOR MOUNTAINS UNTIL 10 AM TOMORROW. 2-4 INCH ACCUMULATIONS ARE
POSSIBLE...WITH 6 INCHES OR MORE OVER THE HIGHEST PEAKS. SNOW HAS
BEEN FALLING AT LASSEN PARK AND WESTERN PLUMAS COUNTY AT ABOUT AN
INCH AN HOUR. SNOW LEVELS HAVE DROPPED TO 4000 FEET OR SO. THE
NORTH-SOUTH ORIENTATION OF THE FRONT HAS SLOWED THE PROGRESSION OF
SHOWERS INTO THE WEST SLOPE OF THE SIERRA. RAIN AND SNOW WILL SPREAD
INTO THIS AREA BETWEEN 4PM AND 7PM. STRONG OROGRAPHICS WILL BRING
HEAVY SNOW TO THE SIERRA AS SNOW LEVELS DROP TO 4500 FEET TONIGHT.
THE WINTER STORM WARNING WILL CONTINUE. EXPECT SNOW SHOWERS TO
CONTINUE INTO TOMORROW WITH COLD POOL...LOW LEVEL MPOISTURE AND
OROGRAPHICS. SHOWERS WILL END BY NOON TOMORROW...THEN GUSTY
NORTHEAST WINDS WILL DEVELOP OVER RIDGES AND THROIUGH CANYONS BY
WEDNESDY NIOGHT.
THE NEXT SYSTEM MAY BRING SNOW TO THE SIERRA NEW YEARS EVE...SO WE
WILL KEEP AN EYE ON THAT. SG
VERY GOOD PREVIOUS DISCUSSION. THE CONCERN TODAY IS OBVIOUSLY THE
WINTER STORM...RADAR SHOWS AREAS OF LIGHT RAIN THROUGHOUT THE
VALLEY...FOOTHILLS AND THE NRN MTNS. HOWEVER...ONLY A FEW LOCATIONS
ARE REPORTING ANY RAIN...REDDING...RED BLUFF AND BEALE AFB. OTHER
AREAS OF RAIN ARE JUST FALLING BETWEEN OBSERVATION POINTS...ERN SJ
VLY AND THE MOTHERLODE. MUCH OF THE FORECAST AREA IS BEING RAIN
SHADOWED BY THE COASTAL RANGE...THE MOIST OCEAN AIR ASCENDS THE
COASTAL MTNS AND MUCH OF THE MOIST PRECIPITATES OUT BEFORE REACHING
THE CENTRAL VLY. AS STATED IN THE PREVIOUS DISCUSSION...THE
PRECIPITABLE WATER (PW) IS OF A TROPICAL NATURE AND THEREFORE SNOW
LEVELS WILL INITIALLY BE HIGH...ABOVE 6000 FEET IN THE NRN
MTNS...7000-8000 FEET IN THE SIERRA. BY THE TIME MOST PRECIPITATION
ENDS ON WED AFTERNOON...SNOW LEVELS WILL HAVE LOWERED TO 3500-4000
FEET UP NORTH AND TO 4500-5500 FEET IN THE SIERRA. THE SIERRA WINTER
STORM WARNING FOR THE SIERRA IS STILL IN EFFECT. THE WIND ADVISORY
IS ALSO STILL IN EFFECT FOR THE NRN SAC VLY AS THE FRONT APPROACHES.
JCLAPP
&&
.AVIATION...BIGGEST IMPACT WILL BE STRONG...NEAR SURFACE WINDS...
ESPECIALLY ALONG THE COAST. OTHERWISE...EXPECT MOUNTAIN
OBSCURATIONS TO CONTINUE TONIGHT AND SCATTERED SHOWERS PRODUCING
AREAS OF MVFR CONDITIONS.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 2 AM TO 12 PM PST WEDNESDAY FOR CAZ001-
CAZ002-CAZ003.
HIGH SURF ADVISORY FROM 5 AM TO 4 PM PST WEDNESDAY FOR CAZ001-
CAZ002.
SNOW ADVISORY UNTIL 8 AM PST WEDNESDAY FOR CAZ003-CAZ004.
PACIFIC COASTAL WATERS...
GALE WARNING IN UNTIL 2 AM WEDNESDAY FOR
PZZ450-PZZ470-PZZ475-PZZ445
HAZARDOUS SEAS WARNING 2 AM WEDNESDAY THROUGH WEDNESDAY
MORNING FOR PZZ450-PZZ470-PZZ475-PZZ445
STORM WARNING 2 AM PST WEDNESDAY THROUGH WEDNESDAY
MORNING FOR PZZ450-PZZ470-PZZ475-PZZ445
&&
MWJHazardous weather outlook, Dec 26, 6:08 PM PST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
608 PM PST TUE DEC 26 2006
CAZ001-271415-
REDWOOD COAST-
608 PM PST TUE DEC 26 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.
.DAY ONE...TONIGHT
AN INTENSE PACIFIC STORM WILL APPROACH THE NORTHWEST CALIFORNIA
COAST TONIGHT. NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45
MPH CAN BE EXPECTED. A WIND ADVISORY IS IN EFFECT FROM MIDNIGHT
TONIGHT THROUGH NOON WEDNESDAY. (SEE SFONPWEKA)
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED.
CAZ002-271415-
MENDOCINO COAST-
608 PM PST TUE DEC 26 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.
.DAY ONE...TONIGHT
AN INTENSE PACIFIC STORM WILL APPROACH THE NORTHWEST CALIFORNIA
COAST TONIGHT. NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45
MPH CAN BE EXPECTED. A WIND ADVISORY IS IN EFFECT FROM MIDNIGHT
TONIGHT THROUGH NOON WEDNESDAY. (SEE SFONPWEKA)
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED.
CAZ003-004-271415-
NORTH COAST INTERIOR-
608 PM PST TUE DEC 26 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
AN INTENSE PACIFIC STORM WILL APPROACH THE NORTHWEST CALIFORNIA
COAST TONIGHT...BRINGING STRONG WINDS AND SNOW LEVELS DOWN TO NEAR
3000 FEET. 4 TO 7 INCHES OF SNOW IS EXPECTED ABOVE 4000 FEET THROUGH
EARLY WEDNESDAY. (SEE SFONPWEKA AND SFOWSWEKA)
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
CAZ076-271415-
MENDOCINO INTERIOR-
608 PM PST TUE DEC 26 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED.
High Wind, Mendocino Coast
- When
- December 27, 2:00 AM PST to 6:15 AM PST
- Where
- Mendocino Coast forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Other Federal Agency
High winds before dawn on Wednesday the 27th knocked down trees that blocked all three main roads into the coast of Mendocino and caused widespread power outages.
High Wind, Redwood Coast
- When
- December 27, 2:00 AM PST to 6:15 AM PST
- Where
- Redwood Coast forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Other Federal Agency
High winds beginning early in the morning on December 27 knocked down trees resulting in power outages fro 23,000 customers in Humboldt County. The same winds sank a 55 foot fishing boat at the dock. High speed internet service was also damaged.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in California, December 27, 20061 death · $850,000 · 73 kt wind · 9 events
- High Wind and Strong Wind in California, December 27, 2006$34,000 · 60 kt wind · 8 events
- Damaging Wind in Arizona, December 27, 2006$15,000 · 50 kt wind · 1 event
- Heavy Snow and High Wind in Alaska, December 27 to 29, 200687 kt wind · 8 events
- Winter Weather in Colorado, December 27 to 29, 20065 events
- Heavy Snow in Montana, December 27 to 28, 20064 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, December 27, 2006$2,000 · 2 events
- Winter Storm in Utah, December 27 to 29, 20061 event
- High Wind in Oregon, December 27, 200651 kt wind · 1 event
- Blizzard in Alaska, December 27, 20061 event
- Lightning Strike in California, December 27, 2006$2,000 · 1 event
- High Wind in Nevada, December 27 to 28, 200676 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13892, 13893.